Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Melbourne, FL

July 11, 2004Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 2004, 3:14 PM EDT for Orange County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 3:14 PM EDT (19:14 UTC)
Expired
Jul 11, 2004, 4:15 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 75 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3087 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 111914
SVRMLB
FLC095-112015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
313 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 415 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER WINTER PARK AND GOLDENROD... MOVING 
  SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LAKE MARY JANE AND UNION
  PARK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LAT...LON 2860 8130 2860 8117 2836 8103 2836 8127
      2839 8130 2848 8130 2863 8137 2863 8137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:21 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 11, 2:21 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
221 PM EDT SUN JUL 11 2004

.DISCUSSION...

ONGOING CONVECTION SUPPORTED BY RAPID INCREASE IN DEEP LYR MOISTURE
AND VORT AXIS OVER MARINE AREA APPROACHING THE COAST. IN ADDITION
WESTWARD PROPAGATING OUTFLOW BNDRY(S) FROM CONVECTION OVER MARINE
AREA PROVIDING FOCUS. HIGH TS COVERAGE LATE THIS AFTN INTO THE EVE
EXPECTED AS AIRMASS CONTS TO DESTABILIZE FROM NE TO SW. CLOUD SHIELD
NOT LIMITING INSTABILITY AS VORT AXIS ASSTD WITH SOME MID LVL
COOLING.

MONDAY...DLM RIDGE OVER THE NRN GULF WILL CONTINUE TO RETROGRADE TO
THE W AS SHRT WV MOVING THRU THE NE STATES AMPLIFIES E COAST TROF IN
SEVERAL STAGES THROUGH THE UPCOMING WEEK. WHILE NOT ADVERTISED IN
GUID WILL INCLUDE AN AFTN SEA BREEZE MONDAY. POPS MAY BE HIGHEST IN
THE N IN PROX TO MOISTURE GRAD AND OLD SHEAR AXIS.

TUESDAY/WEDNESDAY...GRADIENT BEGINS TO TIGHTEN AS E COAST TROF
AMPLIFIES. GFS IS NOW A BIT SLOWER WITH INCREASING THE SW FLOW BUT
STILL INDICATES A STRENGTH MORE THAN ENUF TO PREVENT E COAST SEA
BREEZE. WILL GO WITH SPEEDS LOWER THAN WHAT IS ADVERTISED IN GFS
SOLUTION HOWEVER. TEMPS WILL BE HOT ALL THE WAY TO THE E COAST IN
ABSENCE OF BREEZE. WILL FOCUS HIER POPS OVER THE N ON WED WITH
ADDTIONAL SUPPORT COMING FROM STRUNG OUT VORT AXIS.

EXTENDED...HOT SW FLOW WILL CONTINUE WITH BROAD MID LVL E COAST TROF
LOCATED TO OUR N. WHILE SEA BREEZE DEVELOPMENT WILL BE RESTRICTED TO
THE EXTREME SE COAST IF AT ALL...CONVECTION COMING FM THE W EACH
AFTN ALONG BNDRYS WILL ALSO BE SUPPORTED BY POTENTIAL IMPULSES
TRAVERSING MAINLY N OF AREA IN MID LVL FLOW.

&&

.MARINE...
MESO VORT KEEPING STRONG CONVECTION OVER MARINE AREA THIS AFTN.
MULTIPLE MARINE MESOCYCLONES AND LIKELY TORNADIC SUPERCELL IN THE
LAST HOUR. CONVECTION HAS DECREASED IN INTENSITY JUST A BIT AS
APPROACHED THE COAST AWAY FM GULF STREAM. WEAK SYNOPTIC FLOW NEAR
COL TNT WILL TRANSITION TO S-SW FLOW AS TROF AMPLIFIES OVER THE ERN
SEABOARD. GRADIENT WILL LIKELY BE SLOWER TO TIGHTEN THEN ADVERTISED
IN GUIDANCE BUT MONDAY MAY BE THE LAST DAY FOR LOCAL SEA BREEZE
CIRCULATIONS EXCPT FOR ALONG SE COAST. SW FLOW IN MID TO LATE WEEK
NOT EXPECTED TO REACH HIGHLIGHT LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  91 /  20  50  30  40
MCO  74  92  75  92 /  30  50  30  40
MLB  74  89  74  89 /  20  40  20  40
VRB  74  89  74  89 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...KELLY
LONG TERM...BLOTTMAN
Hazardous weather outlook, Jul 11, 5:42 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
542 AM EDT SUN JUL 11 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
112200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
542 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...

THE COMBINATION OF INCREASING MOISTURE IN THE ATMOSPHERE...DAY TIME
HEATING DESTABILIZING THE ATMOSPHERE AND THE EAST COAST SEA BREEZE
PUSING INLAND DURING THE AFTERNOON WILL INCREASE THE CHANCES OF
THUNDERSTORMS TODAY. THE GREATEST CHANCES FOR LIGHTNING STORMS WILL
BE FROM NORTHWEST VOLUSIA COUNTY TO LAKE OKEECHOBEE IN THE INTERIOR
AND FROM TITUSVILLE NORTH ALONG THE COAST. STEERING CURRENTS IN THE
ATMOSPHERE WILL TEND TO PUSH STORMS SOUTH TODAY. THE PRIMARY HAZARDS
FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES...LOCALLY
HEAVY RAINFALL AND WIND GUSTS ABOVE 40 MPH.

...WATERSPOUT IMPACT...

A LIGHT VERTICAL WIND PROFILE...HIGH ATMOSPHERIC MOISTURE AND
OUTFLOW BOUNDARIES FROM A CLUSTER OF STORMS AND SHOWERS MOVING
SOUTH OVER THE COASTAL WATERS WILL INTERACT WITH EXSISTING
BOUNDARIES OVER WATER TO PRODUCE A LOW CHANCE OF WATERSPOUTS FROM
CAPE CANAVERAL TO JUPITER INLET THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE SURFACE TO 500MB RIDGE AXIS IS FORECAST TO SHIFT TO SOUTH FLORIDA
BY TUESDAY AND REMAIN THERE THROUGH NEXT WEEKEND RESULTING IN A
PROLONGED PERIOD OF SOUTHWEST WIND FLOW. STEERING WINDS WILL PUSH THE
STORMS BACK TOWARD THE COAST EACH DAY. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

WIMMER

In the hours before

Special weather statement, Jul 11, 1:52 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
152 PM EDT SUN JUL 11 2004

FLZ041-044-111815-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
152 PM EDT SUN JUL 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
NORTHEASTERN LAKE COUNTY...NORTHWESTERN VOLUSIA COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER PIERSON...MOVING
SOUTH AT 10 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING.

28
Special weather statement, Jul 11, 2:28 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT SUN JUL 11 2004

FLZ141-147-111900-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
228 PM EDT SUN JUL 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTHERN BREVARD COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER OAK HILL...MOVING
SOUTH AT 15 MPH. FREQUENT TO EXCESSIVE LIGHTNING CAN ALSO BE
EXPECTED.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE SCOTTSMOOR AND KENNEDY SPACE CENTER.
Special weather statement, Jul 11, 2:42 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT SUN JUL 11 2004

FLZ147-111915-
NORTHERN BREVARD COUNTY-
242 PM EDT SUN JUL 11 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTHERN BREVARD COUNTY...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS OVER THE INDIAN RIVER
HEADING TOWARD MIMS AND TITUSVILLE.
Special weather statement, Jul 11, 3:05 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT SUN JUL 11 2004

FLZ045-046-112000-
ORANGE-SEMINOLE-
305 PM EDT SUN JUL 11 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
SOUTHERN SEMINOLE COUNTY AND CENTRAL ORANGE COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIGHTNING STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS OVER WINTER
SPRINGS...MOVING SOUTH AT 20 MPH. FREQUENT TO EXCESSIVE LIGHTNING
AND INTENSE RAINFALL IS ALSO OCCURRING.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BELLE ISLE...FERN PARK...WINTER PARK...OVIEDO LAKE MARY JANE
AND UNION PARK.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:14 PM EDTSpecial Marine WarningMLB91 min
Jul 11, 1:58 PM EDTSevere Thunderstorm WarningMLBVolusia47 min
Jul 11, 3:09 PM EDTSpecial Marine WarningMLB66 min
Jul 11, 3:09 PM EDTSpecial Marine WarningMLB66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.